Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 253, NWS Memphis, TN

July 14, 2004Decatur County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 14, 2004, 2:33 PM CDT for Decatur County, Tennessee. It was in force for 27 min. 25 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2004, 2:33 PM CDT (19:33 UTC)
Expired
Jul 14, 2004, 3:00 PM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Decatur County, TN

What was reported inside it

TimeReportWhereRemark
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN
Jul 14, 2:34 PM CDTHAIL 13 E Scotts Hill, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1898 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 141933
SVRMEM
TNC039-142000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
233 PM CDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN TENNESSEE

* UNTIL 300 PM CDT

* AT 233 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  DECATURVILLE...MOVING SOUTHEAST AT 40 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 300 PM CDT INCLUDE...BATH 
SPRINGS.

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3572 8815 3555 8833 3545 8816 3554 8804

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:50 AM CDT, 11 hours 43 minutes earlier.

Area forecast discussion, Jul 14, 2:50 AM CDT, 11 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
250 AM CDT WED JUL 14 2004

.DISCUSSION...

AN AMPLIFIED PATTERN WILL CONTINUE OVER THE LOWER 48 FOR THE NEXT
SEVERAL DAYS WITH A STRONG UPPER HIGH IN THE WEST AND SHORT WAVES
CARVING A TROF IN THE EAST. THE TROF WILL FINALLY MOVE OFFSHORE
TUESDAY AND THE UPPER HIGH WILL EXPAND EASTWARD ACROSS THE CENTRAL
AND SOUTHERN STATES.

AT THE SURFACE WEAK HIGH PRESSURE WILL DOMINATE THE SOUTHEAST TODAY.
THE RESULT WILL BE ANOTHER HOT DAY OVER THE MID SOUTH. A HEAT
ADVISORY HAS BEEN POSTED FOR THE SOUTHERN HALF OF THE REGION. RELIEF
WILL COME FROM A COLD FRONT THAT WILL DROP SOUTHWARD ACROSS THE MID
SOUTH TONIGHT WITH ISOLATED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE
WILL FOLLOW WITH MORE NORMAL TEMPERATURES FOR THE REMAINDER OF THE
WEEK. ANOTHER FRONT WILL APPROACH THE MID SOUTH FRIDAY AND SATURDAY
AND CAUSE INCREASING HUMIDITY WITH ISOLATED MAINLY DIURNAL
CONVECTION. THE FRONT WILL MOVE ACROSS THE REGION WITH SCATTERED
THUNDERSTORMS SUNDAY. HIGH PRESSURE WITH DRIER WEATHER WILL FOLLOW
MONDAY AND TUESDAY.
&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY TODAY FOR CROSS...CRITTENDEN...ST. FRANCIS...
     LEE AND PHILLIPS COUNTIES.
MS...HEAT ADVISORY ALL AREAS TODAY.
MO...NONE.
TN...HEAT ADVISORY TODAY FOR SHELBY...FAYETTE...HARDEMAN...MCNAIRY
     AND HARDIN COUNTIES.
&&

JCL
Hazardous weather outlook, Jul 14, 4:00 AM CDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
400 AM CDT WED JUL 14 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-151000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
400 AM CDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

HEAT INDICES WILL REACH 105 TO 108 DEGREES ACROSS THE MID-SOUTH FROM
ROUGHLY MEMPHIS SOUTHWARD THIS AFTERNOON. THIS AREA INCLUDES HELENA
...CLARKSDALE...TUNICA...TUPELO...OXFORD AND MEMPHIS. HEAT INDICES
ACROSS THE REMAINDER OF THE MID SOUTH WILL REACH 100 TO 105 DEGREES.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE MID SOUTH.
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT AS A
COLD FRONT MOVES ACROSS THE AREA FROM THE NORTH. SOME STORMS COULD
BECOME SEVERE WITH DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY NIGHT.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER THURSDAY THROUGH
MONDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Local storm report, Jul 14, 2:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
225 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             DARDEN                  35.63N 88.23W
07/14/2004  1.00 INCH        HENDERSON          TN   POST OFFICE

&&

VOGELSANG/CORDERO

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:07 PM CDTSevere Thunderstorm WarningMEGHenderson23 min
Jul 14, 2:53 PM CDTSevere Thunderstorm WarningMEGHardin37 min
Jul 14, 3:28 PM CDTSevere Thunderstorm WarningMEGHardin32 min
Jul 14, 4:46 PM CDTSevere Thunderstorm WarningMEGHardin29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.